Georgia, 2004

Ice Storm in Georgia, January 26, 2004

January 26, 2004 · NWS CHS · 2 events in 2 counties and zones

A strong wedge was in place over the Carolinas and Georgia. An area of low pressure developed off the coast and tracked to the northeast on the 26th and into the early morning hours of the 27th, producing freezing rain and freezing drizzle.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

A strong wedge was in place over the Carolinas and Georgia. An area of low pressure developed off the coast and tracked to the northeast on the 26th and into the early morning hours of the 27th, producing freezing rain and freezing drizzle. Ice accretion was generally around 1/4 inch. There were large limbs and power lines down that disrupted the power over the northern portions of Jenkins and Screven Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jan 26, 10:00 AM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jan 26, 10:00 AM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1000 AM EST MON JAN 26 2004

.PUBLIC...MAIN PRECIP AXIS JUST W OF THE CWA THIS MORNING WITH
LEADING EDGE ALMOST TO MILLEN AND ALLENDALE. SOME SPOTTY LIGHT
PRECIP NEAR THE COAST AND THE S SANTEE RIVER. LARGE TEMP GRADIENT
AGAIN THIS MORNING WITH NEAR FREEZING N TO THE 50S IN THE DARIEN
AREA. MOISTURE AXIS IS SHIFTING ONLY SLOWLY E WHILE INDIVIDUAL CELLS
ARE FLYING TO THE NE NEAR 40 MPH. FRONTAL BOUNDARY IS NEAR OR JUST S
OF THE CWA...AS WINDS AND TEMPS

AS PRECIP SPREADS E THIS AFTERNOON THE CONCERN IN OUR AREA BECOMES
ICING POTENTIAL MORNING SOUNDING SUPPORTS FREEZING RAIN AND DESPITE
MOST TEMPS ABOVE FREEZING AT THIS TIME...ONCE THE HEAVIER AND
STEADIER PRECIP MOVES IN TEMPS WILL BEGIN TO FALL. AT THIS TIME I AM
CONSIDERING TWO OPTIONS. ONE WOULD BE TO EXTEND THE TIME OF THE
WINTER WX ADVISORY INTO TONIGHT AND EXPAND THE AREA INTO PARTS OF
GA. OR MORE LIKELY CHANGING TO A WINTER STORM WARNING AS IT SURE
LOOKS LIKE WE COULD GET MORE THAN 1/4 INCH OF FREEZING RAIN. WILL
CONTINUE WITH CURRENT ADVISORY AND REASSESS THE SITUATION AGAIN LATE
THIS MORNING FOR ONE OF THE TWO ABOVE OPTIONS.

ELEVATED THUNDER WILL ALSO OCCUR IN SOME AREAS...BUT WITH WEDGE SO
FIRMLY IN PLACE THE THREAT OF SVR WX SEEMS SMALL AND SPC DOES HAVE
SLGT RISK AREA S OF THE FCST REGION. TEMPS NOT GOING MUCH OF
ANYWHERE TODAY EXCEPT EXTREME S SO WILL ADJUST FCST AND GRIDS AS
NEEDED.

&&

.MARINE...WITH FRONTAL BNDRY BISECTING THE AREA...WIND DIRECTIONS
ARE TRICKY. GENERALLY NRLY WINDS OVER THE NRN SECTIONS WITH SRLY
WINDS OVER SRN SECTIONS. WINDS HAVE COME DOWN QUITE A BIT SINCE THIS
TIME YDA AS GRADIENT HAS SLACKENED. SEAS REMAIN UP WITH UP TO 5 FT
IN THE WATERS WITHIN 20 NM AND UP TO 8 FT AT THE R8 TOWER. WILL KEEP
SMALL CRAFT ADVISORY UP FOR THE GA WATERS BEYOND 20 NM. DO NOT
EXPECT MUCH CHANGE DURING THE AFTN OTHER THAN MODELS INDICATING A
POSSIBLE SAGGING S OF THE BNDRY AS PRECIP FALLS INTO THE WEDGE. AS A
RESULT WILL INDICATE WINDS BECOMING VARIABLE OVER THE GA WATERS
LATER THIS AFTN TO ACCOUNT FOR POTENTIAL OF WINDS NEAR THE SAVANNAH
RIVER ENTRANCE BECOMING NRLY. OTHERWISE ONLY MINOR TWEAKS BASED ON
INITIAL CONDITIONS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SMALL CRAFT ADVISORY AMZ374.
SC...WINTER WEATHER ADVISORY UNTIL 12 PM SCZ040-042>045-050.

&&

PM/SLF
Hazardous weather outlook, Jan 26, 6:25 AM EST, 6 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
625 AM EST MON JAN 26 2004

AMZ350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-
047>051-261300-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
625 AM EST MON JAN 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY.
.WINTER WEATHER...A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL
12 PM FOR NORTHERN PARTS OF DORCHESTER...BERKELEY...CHARLESTON...
ALLENDALE AND HAMPTON COUNTIES FOR FREEZING RAIN AND FREEZING
DRIZZLE. MINOR ICE ACCUMULATIONS ARE POSSIBLE...MAINLY ON ELEVATED
SURFACES. REFER TO THE LATEST WINTER WEATHER MESSAGE FROM THE
NATIONAL WEATHER SERVICE IN CHARLESTON FOR THE LATEST UPDATES.

.STRONG THUNDERSTORMS...AREAS ALONG AND SOUTH OF A LINE FROM
LUDOWICI TO HALFMOON LANDING...INCLUDING DARIEN...MAY SEE A FEW
STRONG THUNDERSTORMS THIS AFTERNOON AND EVENING. WIND GUSTS TO 45
MPH...CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAIN WILL
ACCOMPANY THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...HOWEVER
SPOTTERS IN LONG AND MCINTOSH COUNTIES SHOULD MONITOR THE LATEST
CONDITIONS IN CASE ACTIVATION IS REQUIRED THIS AFTERNOON.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Jenkins

When
January 26, 12:30 PM EST to 11:30 PM EST
Where
Jenkins forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
32.793, -81.963 (the zone’s center; the record gives no point)

Ice Storm, Screven

When
January 26, 12:30 PM EST to 11:30 PM EST
Where
Screven forecast zone
Reported by
EMERGENCY MANAGER
Coordinates
32.751, -81.612 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383391, 5383392.